Heat, Alexander
- When
- June 16, 11:00 AM CST to 6:00 PM CST
- Where
- Alexander forecast zone
- Reported by
- AWOS
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
An early-season push of tropical heat and humidity resulted in potentially hazardous heat indices. The hazardous heat indices were south of a stationary front that was draped along the Interstate 64 corridor.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
An early-season push of tropical heat and humidity resulted in potentially hazardous heat indices. The hazardous heat indices were south of a stationary front that was draped along the Interstate 64 corridor. Maximum heat indices were generally from 105 to 110 degrees. Actual air temperatures reached 97 at Carbondale and 100 at Paducah, Kentucky. The high of 100 degrees at Paducah, KY was the third earliest in the season for a 100-degree temperature. The only earlier occurrences were on June 14, 1987 and June 14, 1943. In those years in which it occurred, the average date of the first 100-degree temperature has been July 17 at Paducah.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 16, 5:49 AM CST, 5 hours 11 minutes earlier.
Area Forecast Discussion
National Weather Service Paducah KY
649 AM CDT THU JUN 16 2016
.SHORT TERM...(Today through Saturday night)
Issued at 302 AM CDT Thu Jun 16 2016
Expanded Heat Advisory further north into Southern Illinois with
this issuance as a narrow zone of elevated temperatures will
bisect the central third of the WFO PAH forecast area from
northwest to southeast through the area. Although guidance is
hinting at sharper gradient and mixing of winds along and north of
the advisory area, there is low confidence that this will occur at
this time. Also, there is a collaborative concern that the
gradient in high temperatures this after over Southeast
Illinois/Southern Illinois/Central Kentucky may be further
northeast than currently depicted. Have gone on the high end of
guidance today, with middle/upper 90s over the entire forecast
area. Forecasting Poplar Bluff at 100 degrees (and may not be
surprised to see 101 degrees) with most of southeast Missouri
expected within 1 to 2 degrees.
Another area of uncertainty is the convective potential, albeit
small, between 7 pm CDT Thursday and 2 am CDT Friday over the
Southwest half of the WFO PAH forecast area. The larger domain
guidance hinted at a small PoP, but tempered that with the
influence of the NAM-WRF (ARW version) guidance which has
initialized reasonably well this evening. At this time have less
than 50% confidence on occurrence of thunderstorms this Thursday
evening. Alot will have to due with the impact and influence of
the circulation diving southeast from the western Great Lakes.
Should there be enough forcing/shear to address the gradient of
lower level, but higher theta-e air expected to remain over the
region into the evening. This could limit severe potential even
further than the marginal outlook across the area already for
today.
Beyond today, dry weather and seasonable temperatures will rule
through Saturday.
.LONG TERM...(Sunday through Wednesday)
Issued at 302 AM CDT Thu Jun 16 2016
Above average confidence through most of the long term period, then
below average at the very end due to model disagreement.
From Sunday through Monday night high pressure at the surface and
and E-W oriented H5 ridge will keep the region dry and very
warm/hot.
On Tuesday an upper level disturbance diving southeast out of the
northern plains will suppress the aformentioned ridge to the south
and west and push/pull a cold front into our CWA. The front will
have a hard time moving completely through the area, so pops may
linger into Tuesday night and possibly Wednesday. Long range models
very different on the solution next Wednesday. The GFS hangs up the
front over our area and continues to crank out precipitation chances
through the end of the period. The ECMWF is more progressive and
pushes the boundary through our area and drying things out. As a
result, went with somewhat of a compromise.
Temperatures will remain above normal through the period.
&&
.AVIATION...
Issued at 649 AM CDT Thu Jun 16 2016
VFR Conditions should dominate for the KEVV and KOWB TAF
locations. Although VFR conditions should dominate the KCGI and
KPAH TAF locations added a mention of vicinity thunderstorms for
KPAH with a slightly higher probability of convection during the
evening hours.
&&
.PAH Watches/Warnings/Advisories...
IL...Heat Advisory from noon today to 7 PM CDT this evening for
ILZ080>094.
MO...Heat Advisory from noon today to 7 PM CDT this evening for
MOZ076-086-087-100-107>112-114.
IN...None.
KY...Heat Advisory from noon today to 7 PM CDT this evening for
KYZ001>006.
&&
SHORT TERM...Smith
LONG TERM...JP
AVIATION...SmithHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 330 AM CDT THU JUN 16 2016 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-171000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 330 AM CDT THU JUN 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A HEAT ADVISORY IS IN EFFECT FOR ALL OF SOUTHEAST MISSOURI...AS WELL AS MOST OF SOUTHERN ILLINOIS AND THE PURCHASE AREA OF WEST KENTUCKY FROM NOON THROUGH 7 PM CDT. ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE FORECAST LATE THIS AFTERNOON AND THIS EVENING...MAINLY SOUTH OF A PERRYVILLE ILLINOIS TO CALHOUN KENTUCKY LINE. A STORM OR TWO MAY PRODUCE MARGINALLY SEVERE HAIL AND STRONG WIND GUSTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS ARE POSSIBLE FOR ALL OR PART OF THE OUTLOOK AREA TUESDAY, TUESDAY NIGHT, AND WEDNESDAY. LIGHTNING AND LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. SMITH/JAP
The national radar mosaic for the moment the first event began.
15 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 636126, 636127, 636128, 636129, 636130, 636131, 636132, 636133, 636134, 636135, 636136, 636137, 636138, 636139, 636140.